Missouri, 2010Damaging Wind in Missouri, August 12, 2010
August 12, 2010 · NWS SGF · 1 event in 1 county or zone
Isolated air mass thunderstorms produced strong winds during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated air mass thunderstorms produced strong winds during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 12, 1:56 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 12, 1:56 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CDT THU AUG 12 2010
.DISCUSSION...
MAIN FOCUS IN THIS FORECAST PACKAGE WILL CONTINUE TO
DEAL WITH THE HOT AND HUMID CONDITIONS ALONG WITH ISOLATED TO
SCATTERED DIURNAL THUNDERSTORMS EACH AFTERNOON THROUGH SATURDAY.
THEN ATTENTION TURNS TO PRECIPITATION CHANCES AND COOLER
CONDITIONS LATE THIS WEEKEND INTO NEXT WEEK ASSOCIATED WITH A COLD
FRONTAL PASSAGE.
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
CURRENTLY...ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED
ACROSS THE SOUTHERN PORTIONS OF THE CWA THIS AFTERNOON. THE
GREATEST CONCENTRATION OF THIS ACTIVITY IS ACROSS SOUTH CENTRAL
MISSOURI. THIS ACTIVITY HAS DEVELOPED DUE TO INSTABILITY INCREASING
AND THE MLCIN WEAKENING WITH THE HEATING OF THE DAY AND A WEAK
UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION. THERE WILL BE A
RISK FOR A FEW STRONG TO SEVERE THUNDERSTORMS WITH STRONG WINDS
THE MAIN RISK...AS DRIER AIR IN THE MID LEVELS AND MLCAPES IN THE
2000 TO 3000 J/KG RANGE ARE IN PLACE ACROSS THE AREA. PRECIPITABLE
WATER VALUES WILL BE AROUND THE 2 INCH MARK...WHICH MAY RESULT IN
HIGH RAINFALL RATES...AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING
INTO THIS EVENING. THIS ACTIVITY WILL BE POSSIBLE ACROSS THE
ENTIRE AREA FOR THE REST OF THE AFTERNOON INTO THE EARLY EVENING
HOURS...THOUGH THE BEST COVERAGE SHOULD GENERALLY BE LOCATED
ACROSS THE SOUTHERN CWA. THIS ACTIVITY SHOULD BEGIN TO WEAKEN AND
DISSIPATE AFTER SUNSET AS INSTABILITY DECREASES WITH THE LOST OF
DAY TIME HEATING.
THE LOW LEVEL JET WILL AGAIN INCREASE ACROSS PORTIONS OF EASTERN
KANSAS INTO NORTHWESTERN MISSOURI OVERNIGHT. THIS ALONG WITH AN
AREA OF ISENTROPIC LIFT MAY LEAD TO A FEW SHOWERS AND THUNDERSTORMS
ACROSS THE FAR NORTHWESTERN CWA LATE TONIGHT INTO FRIDAY MORNING.
NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY.
OTHERWISE...THE UPPER LEVEL RIDGE WILL CONTINUE TO HAVE A STRONG HOLD
ON THE AREA INTO THE START OF THE WEEKEND. MODELS CONTINUE TO
SLOW THE COLD FRONTAL PASSAGE DOWN UNTIL LATE SATURDAY INTO
SUNDAY. THEREFORE...THE HOT AND HUMID CONDITIONS ARE NOW EXPECTED
TO CONTINUE INTO SATURDAY SO WILL EXTEND THE HEAT WARNING ACROSS
THE ENTIRE AREA INTO EARLY SATURDAY EVENING. HIGHS ARE EXPECTED TO
WARM INTO THE MIDDLE 90S TO AROUND THE 100 DEGREE MARK WITH HEAT
INDEX VALUES IN THE 103 TO 110 RANGE BOTH AFTERNOONS THROUGH
SATURDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE
EACH AFTERNOON AS INSTABILITY INCREASES WITH THE HEATING OF THE
DAY. BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS MAY OCCUR
SATURDAY EVENING INTO SATURDAY NIGHT AS THE COLD FRONT APPROACHES
THE AREA.
WISE
LONG TERM (SUNDAY THROUGH THURSDAY)...
FRONT SHOULD BE THROUGH MOST OF THE CWA BY 12Z SUNDAY WITH COOLER
AND DRIER AIR MASS MOVING INTO THE REGION. BETTER PUSH OF NEW AIR
MASS WILL ARRIVE LATE MONDAY INTO TUESDAY AS UPPER JET ROUNDS THE
BASE OF THE TROUGH INTO THE NORTHEAST U.S. SHOULD TRANSITION INTO
NORTHWEST FLOW DURING THE EXTENDED PERIOD WHICH COULD BRING MORE
SHORTWAVE ENERGY INTO THE FORECAST AREA ALONG WITH THE POSSIBILITY
OF PRECIPITATION RETURNING TO THE AREA BY LATE IN THE WEEK. COOLER
THAN NORMAL TEMPERATURES ARE EXPECTED FOR MUCH OF THE WEEK WITH THE
PATTERN SHIFT.
LINDENBERG
&&
.AVIATION...
FOR THE 18Z TAFS...COVERAGE OF THUNDERSTORMS HAS INCREASED SINCE
17Z AND HAVE SENT OUT A CORRECTION TO SGF/BBG TAFS TO INCLUDE CB
MENTIONS. BELIEVE MOST OF THE COVERAGE WILL REMAIN IN SOUTH
CENTRAL MISSOURI TO THE EAST OF THE TERMINAL FORECASTS.
LINDENBERG
&&
.CLIMATE...
WITH HOT AND HUMID CONDITIONS EXPECTED TO PERSIST THROUGH THE END
OF THE WORK WEEK...HERE ARE THE RECORD HIGH TEMPERATURES AND
WARM LOW TEMPERATURES THROUGH FRIDAY. PLEASE NOTE THAT THE WEST
PLAINS DATA IS FROM AN OFFICIAL COOPERATIVE OBSERVER FROM 1948 TO
1995. DATA FROM 1996 TO PRESENT IS FROM THE WEST PLAINS AUTOMATED
SURFACE OBSERVATION SYSTEM (ASOS).
DATE.....REC HIGH/YEAR...REC WARM LOW/YEAR
SPRINGFIELD...
AUGUST 12...104/1999...78/1936
AUGUST 13...100/2007...78/1936
JOPLIN...
AUGUST 12...104/1999...80/1943
AUGUST 13...103/1956...83/1943
WEST PLAINS...
AUGUST 12...104/2007...73/2005
AUGUST 13...101/2007...75/1956
VICHY/ROLLA...
AUGUST 12...105/2007...76/1995
AUGUST 13....98/1901...76/1995
SCHAUMANN/HATCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT SATURDAY FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT SATURDAY FOR KSZ073-097-
101.
&&Hazardous weather outlook, Aug 12, 2:42 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT THU AUG 12 2010
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-132045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
342 PM CDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...EXTREME.
WEATHER HAZARDS EXPECTED...
EXTREME EXCESSIVE HEAT RISK.
LIMITED THUNDERSTORM WIND RISK FOR WINDS IN EXCESS OF 60 MPH.
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.
DISCUSSION...
HOT CONDITIONS WILL CONTINUE ACROSS THE AREA TODAY WITH
AFTERNOON HEAT INDICES RANGING FROM 103 TO 110 DEGREES. AN
EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA
INTO EARLY SATURDAY EVENING.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE
THIS AFTERNOON INTO THE EARLY EVENING HOURS...WITH THE GREATEST
COVERAGE EXPECTED ACROSS SOUTH CENTRAL MISSOURI. A FEW STORMS
MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH...FREQUENT LIGHTNING
STRIKES AND HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AFTERNOON HEAT INDICES BETWEEN 103 AND 110 DEGREES ARE
EXPECTED THROUGH SATURDAY.
ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON FRIDAY ACROSS
CENTRAL AND SOUTH CENTRAL MISSOURI. A FEW STORMS MAY PRODUCE
WIND GUSTS IN EXCESS OF 50 MPH AND HEAVY RAINFALL...WHICH COULD
LEAD TO LOCALIZED FLASH FLOODING.
A COLD FRONT WILL PASS THROUGH THE REGION SATURDAY INTO
SUNDAY...BRINGING A BETTER CHANCE FOR THUNDERSTORMS TO THE
AREA THIS WEEKEND. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE...ALONG WITH THE THREAT FOR HEAVY RAINFALL AND
LOCALIZED FLASH FLOODING.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TOWARDS THE MIDDLE OF
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
WISE
In the hours before
Special weather statement, Aug 12, 3:34 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT THU AUG 12 2010
MOZ096-105-122200-
DOUGLAS MO-OZARK MO-
434 PM CDT THU AUG 12 2010
...SIGNIFICANT WEATHER ALERT FOR NORTH CENTRAL OZARK AND SOUTH
CENTRAL DOUGLAS COUNTIES UNTIL 500 PM CDT...
AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WASOLA...OR 12 MILES SOUTHEAST OF AVA...
MOVING SOUTHEAST AT 5 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.
HATCH
Thunderstorm Wind, Ozark
- When
- August 12, 4:15 PM CST
- Where
- Ozark County, 1.38 mi S of Willholt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 36.660, -92.500
Several large tree limbs were downed causing power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248367.